Kansas, 2011High Wind in Kansas, December 31, 2011
December 31, 2011 · NWS GLD · 14 events in 11 counties and zones
Strong winds behind a cold front moving southeast through eastern Colorado caused winds to gust over 70 MPH during the late morning and afternoon. The high winds blew dirt and sand, which reduced visibilities to a quarter mile at times and caused I-70 to be closed, knocked down power poles and trees, and took the roof off at least one home.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds behind a cold front moving southeast through eastern Colorado caused winds to gust over 70 MPH during the late morning and afternoon. The high winds blew dirt and sand, which reduced visibilities to a quarter mile at times and caused I-70 to be closed, knocked down power poles and trees, and took the roof off at least one home. Some of the higher gusts that were reported were 78 MPH at 12 SE of Sharon Springs, 77 MPH at Goodland, 70 MPH at Hoxie, 68 MPH at Weskan, 67 MPH at Bird City, 66 MPH 4 NW of Marienthal, and 64 MPH 4 N of Atwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 10:45 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 31, 10:45 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
945 AM MST SAT DEC 31 2011
.DISCUSSION...
400 AM MST SAT DEC 31 2011
PRIMARY FORECAST CONCERN WILL BE THE HIGH WIND EVENT ACROSS THE AREA
TODAY. SATELLITE SHOWING A MORE AMPLIFIED PATTERN DEVELOPING FROM THE
PACIFIC INTO CENTRAL NORTH AMERICA. A LARGE/POWERFUL/COLD SYSTEM
HAS DEVELOPED IN THE EASTERN PACIFIC. THIS SYSTEM IS STILL DEEPENING.
THE SIGNIFICANCE OF THIS IS THAT IT IS HELPING THE INCOMING UPPER
TROUGH TO STRENGTHEN. PV AND UPPER AIR/HEIGHT FALL ANALYSIS SHOWS
THAT THIS IS A VERY POWERFUL SYSTEM AND LOOKS TO BE STRENGTHENING.
AT JET LEVEL...MODELS LOOK UNDERDONE WITH THE JET WINDS ON THE WEST
SIDE OF THE INCOMING UPPER TROUGH. ALSO THE MODELS TEND TO HAVE THE
AXIS OF THE STRONGER WINDS NOT FAR ENOUGH WEST. THE ECMWF AND NAM
WERE DOING BEST HERE. MODELS AT MID LEVELS LOOKED TO DO FINE
INITIALLY AND WERE CLOSE. THE ECMWF WAS DOING SLIGHTLY BETTER. AT
700 MB...THE GFS...UKMET...AND CANADIAN WERE CATCHING THE MAX WIND
AXIS OUT WEST. THE ECMWF LOOKED TO BE DOING BETTER ON THE POSITION
OF SURFACE FEATURES...ESPECIALLY WITH THE INCOMING FRONT AND
POSITION OF LEE SURFACE TROUGH. THE MODELS TENDED TO BE A LITTLE
WARM. THE CANADIAN AND UKMET WERE DOING A LITTLE BETTER THAN THE
GFS/ECMWF. UPPER AIR/SATELLITE ANALYSIS SUPPORT HAVING THIS INCOMING
SYSTEM STRONGER/DEEPER AND FURTHER SOUTH/SLOWER THAN CURRENTLY
DEPICTED.
TODAY/TONIGHT...AN EXTREMELY DANGEROUS SITUATION DEVELOPING FOR
TODAY.
A NUMBER OF PARAMETERS SHOWN IN THE MODEL DATA THAT POINT TO
A WIDESPREAD HIGH WIND EVENT. SATELLITE SHOWING VERY STRONG
SUBSIDENCE SHOWN WITH INCOMING SYSTEM. THIS SYSTEM IS VERY POTENT.
PRESSURE GRADIENT AND 3 HOUR PRESSURE RISES WILL BE AT LEAST 10
UNITS. VERY HIGH LOW LEVEL LAPSE RATES SHOWN BY MODELS AND CONFIRMED
BY WHAT REALITY IS SHOWING. WIND DIRECTION IS ALSO UNIDIRECTIONAL.
MODEL OUTPUT ALSO SHOWS 55 TO 70 KNOTS THROUGH 700 MB. LARGE
SCALE/DEEP SUBSIDENCE IS SHOWN BY THE MODELS...AGAIN CONFIRMED BY
SATELLITE...PLUS STRONG COLD AIR ADVECTION...COMBINED WITH THE LAPSE
RATES SHOULD ALLOW FOR RATHER DEEP MIXING. GOOD MIXING IS ALREADY
OCCURRING AT THIS TIME WITH RATHER WARM OVERNIGHT TEMPERATURES IN THE
40S OUT IN EASTERN COLORADO. ANOTHER CONTRIBUTING THAT I WILL TALK
ABOUT IN A LITTLE MORE DETAIL AFTER THIS IS THE POSSIBILITY OF LIGHT
RAIN OCCURRING THIS AFTERNOON AND HELPING BRING DOWN THOSE HIGHER
WIND SPEEDS. KNOW IT IS UP IN THE MOUNTAINS...BUT LSRS FROM EASTERN
COLORADO HAVE WINDS GUSTING TO 80 MPH.
SO INCREASED WIND SPEEDS AND GUSTS IN THE GRIDS AND IN THE HIGH
WIND WARNING ALREADY IN PLACE TO CAPTURE THE ABOVE REASONING. WINDS
SHOULD BEGIN TO DECREASE LATER THIS AFTERNOON AND EARLY THIS EVENING.
POSSIBILITY OF PRECIPITATION WILL BE THE NEXT CONCERN. LIGHTENING
WAS SHOWN OUT WEST WITH THE INCOMING TROUGH. THETA-E LAPSE RATES
ARE NEAR OR BELOW ZERO. UPPER AIR ANALYSIS SHOWS VERY COLD AIR
ALOFT AND MODELS MAY BE UNDERDOING THE LAPSE RATES. BY LATE AFTERNOON
INTO THE EVENING...THERE LOOKS TO BE A LEFT FRONT QUADRANT OF THE JET
TO AFFECT AT LEAST THE NORTHEAST HALF OF THE AREA AND MAYBE EVEN WEST
OF THAT. ALL MODELS ALSO SHOW AN EXTREMELY STRONG PV ANOMALY MOVING
THROUGH THE AREA ALTHOUGH THEY DIFFER ON HOW FAR SOUTH TO TAKE IT.
DEEP MOISTURE LOOKS TO BE LACKING BUT CONSIDERING THE STRENGTH OF
THE SYSTEM...THAT MAY NOT BE A PROBLEM. CONSIDERING ALL FACTORS...
ADDED MEASURABLE PRECIPITATION CHANCES TO THE NORTHERN HALF OF THE
AREA...ESPECIALLY NEAR THE KS/NE BORDER. MODEL QPF FIELDS...PQPF...
AND LOCAL POP PROGRAM PROBABILITIES SUPPORT THIS AND MATCH UP WITH
THE LIFT AND LAPSE RATES. ALTHOUGH NO MODELS SHOW IT...DID ADD
THUNDER TO THE FORECAST CONSIDERING ABOVE REASONING. PRECIPITATION
LOOKS TO BE CONFINED TO THIS AFTERNOON.
NEXT MINOR PROBLEM WILL BE HOW MUCH DOES IT WARM UP BEFORE THE FRONT
BLASTS THROUGH. WARM AIR ADVECTION/DOWNSLOPE WINDS HAVE CREATED
QUITE A TEMPERATURE GRADIENT ALREADY. EXTREMELY WARM AIR IS OUT
THERE ALREADY WITH THE FRONT EXPECTED TO MOVE THROUGH THE AREA BY
18Z. WENT WARMER THAN THE GUIDANCE BUT TEMPERATURES COULD BE COOLER
OR MUCH WARMER THAN WHAT IS IN THERE NOW.
SUNDAY/SUNDAY NIGHT...JET AXIS DOES NOT PUSH TO THE EAST OF THE AREA
UNTIL THE AFTERNOON. HOWEVER THERE ARE DIFFERENCES IN HOW FAST THEY
DO THIS...WHICH IS SLOWER THAN YESTERDAY. STRONG NORTH TO SOUTH JET
IS STILL NOT TOO FAR TO THE EAST BY 12Z. DID NOT TOUCH MAXES TOO
MUCH BUT MODEL DATA WOULD POINT TO MAXES BEING SLIGHTLY COOLER.
CONSIDERING HOW COOL THE DAY COULD BE AND WITH THE SURFACE RIDGE
MOVING INTO THE AREA...ESPECIALLY IN THE EAST...MINS FOR SUNDAY
NIGHT COULD BE RATHER CHILLY AND LOWERED.
MONDAY/MONDAY NIGHT...AREA LOOKS TO BE UNDER THE CONTROL OF STRONG
RIDGING/SUBSIDENCE UNTIL LATE IN THIS PERIOD. DAY BEGINS WITH LIGHT
VARIABLE/LIGHT DOWNSLOPE WINDS AND THEN TRANSITIONS TO SOUTH WINDS
AS LEE TROUGH DEVELOPS AND SURFACE SLOWLY MOVES TO THE EAST. AM
CONCERNED DUE TO THE PROXIMITY OF THE SURFACE RIDGE...COLD START...
AND LITTLE TO NO DOWNSLOPE WINDS...THAT BY AFTERNOON WILL BE BLOWING
OVER WHATEVER SNOW IS LEFT TO OUR SOUTH...THAT THE PREVIOUS
FORECAST WAS GOING TO BE TOO WARM. DID LOWER MAXES SOME BUT STILL
MAY BE A LITTLE WARM. STRONG WARM AIR ADVECTION BEGINS DURING THE
NIGHT AND COULD MAKE FOR A NON-DIURNAL TREND.
BULLER
TUESDAY THROUGH FRIDAY...FAIRLY QUIET THROUGH EXTENDED WITH DRY
CONDITIONS AND MILD TEMPERATURES. H5 RIDGE PERSISTS OVER WESTERN
CONUS KEEPING CWA IN W-NW FLOW ON EASTERN EXTEND OF RIDGE THROUGH WED
NIGHT. MINOR DIFFERENCES IN TREATMENT OF SHORTWAVE TROUGH OVER
DAKOTAS TUESDAY COULD AFFECT HOW WARM TEMPS GET TUESDAY AFTERNOON...
HOWEVER HIGHS ABOVE NORMAL TEMPS IN THE 50S STILL SEEM LIKE A SOLID
BET. TEMPS LOOK EVEN WARMER FOR THE LATER HALF OF THE WEEK. RIDGE
BEGINS TO FLATTEN THURSDAY IN RESPONSE TO TROUGH DEVELOPING OVER
WESTERN CONUS. I BUMPED HIGHS UP SLIGHTLY THURSDAY TO BE AROUND 60
FOR MOST PARTS OF THE CWA...AND MAY STILL BE TOO COOL CONSIDERING
STRONG DOWNSLOPE. MODELS BEGIN TO DIVERGING ON TIMING AND GENERAL
SHAPE TROUGH AS IS MOVES EAST INTO THE PLAINS THURSDAY NIGHT AND
FRIDAY. THIS IMPACTS TIMING AND DEPTH OF COLDER AIR. KEPT CONSENSUS
FORECAST AS IS...WITH ABOVE NORMAL TEMPS. REGARDLESS OF WHICH PIECE
OF GUIDANCE...FORECAST LOOKS DRY FOR CWA.
DR
THANKS TO ALL THAT COLLABORATED.
&&
.AVIATION...
945 AM MST SAT DEC 31 2011
FOR THE 18Z TAFS...VFR THROUGH THE PERIOD. WINDS WILL BE THE MAIN
ISSUE THROUGH THE NEXT 06-12 HOURS. COLD FRONT HAS PUSHED THROUGH
THE AREA WITH STRONG PRESSURE RISES AND SUBSIDENCE OVERSPREADING
THE AREA. WITH MIXING TODAY...WIND GUSTS WILL APPROACH 60KTS AT
KGLD AND 50KTS AT KMCK. WINDS WILL BEGIN TO DECREASE AROUND 00Z
WITH LOSS OF MIXING BUT WILL NOT LOSE GUSTS UNTIL 07Z OR SO.
TOWARDS END OF TAF...WILL SEE GUSTY WINDS AGAIN AROUND 20KTS.
BAS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 8 PM MST /9 PM CST/ THIS EVENING FOR
NEZ079>081.
CO...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR COZ090>092.
&&Hazardous weather outlook, Dec 31, 5:52 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
452 AM MST SAT DEC 31 2011
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
452 AM MST SAT DEC 31 2011 /552 AM CST SAT DEC 31 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
A DANGEROUS HIGH WIND EVENT IS EXPECTED TODAY.
STRONG NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 80 MPH WILL
DEVELOP OVER THE ENTIRE AREA THIS MORNING. THESE WINDS WILL CONTINUE
THROUGH LATE AFTERNOON BEFORE DIMINISHING AROUND SUNSET. DRIVERS
OF LIGHT WEIGHT OR HIGH PROFILE VEHICLES WILL FIND TRAVELING EXTREMELY
DIFFICULT IF NOT IMPOSSIBLE. ALSO THESE WINDS COULD CAUSE AREAS OF
BLOWING DUST WHICH COULD SIGNIFICANTLY REDUCE VISIBILITIES.
ADDITIONALLY...PRESCRIBED BURNING IS NOT RECOMMENDED AS ANY FIRE
WHICH BEGINS WILL SPREAD RAPIDLY AND QUICKLY BECOME OUT OF CONTROL.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON OVER THE
NORTHERN PORTION OF THE AREA...MAINLY IN YUMA COUNTY AND COUNTIES
ALONG THE NEBRASKA AND KANSAS BORDER. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...REPORTS
OF WIND SPEEDS AND ANY DAMAGE WOULD BE APPRECIATED.
BULLER
In the hours before
Local storm report, Dec 31, 11:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 AM NON-TSTM WND GST 5 W GOODLAND 39.34N 101.80W
12/31/2011 M51 MPH SHERMAN KS MESONET
&&
FOLTZLocal storm report, Dec 31, 11:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM NON-TSTM WND GST 3 SE OAKLEY 39.10N 100.81W
12/31/2011 M52 MPH LOGAN KS AWOS
&&
FOLTZLocal storm report, Dec 31, 11:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM NON-TSTM WND GST 2 NNE GOODLAND 39.38N 101.70W
12/31/2011 M53 MPH SHERMAN KS ASOS
&&
FOLTZLocal storm report, Dec 31, 11:51 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM NON-TSTM WND GST 2 N COLBY 39.42N 101.04W
12/31/2011 M54 MPH THOMAS KS AWOS
&&
FOLTZLocal storm report, Dec 31, 11:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM NON-TSTM WND GST 1 N NORTON 39.85N 99.89W
12/31/2011 M51 MPH NORTON KS AWOS
&&
FOLTZLocal storm report, Dec 31, 12:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MST SAT DEC 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 AM NON-TSTM WND GST 12 N GOODLAND 39.52N 101.67W
12/31/2011 M55 MPH SHERMAN KS MESONET
&&
FOLTZHigh Wind, Cheyenne
- When
- December 31, 12:00 PM CST to 4:00 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
High Wind, Sherman
- When
- December 31, 11:00 AM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Injuries
- 0 direct, 4 indirect
- Property damage
- $97,000
- Reported by
- Newspaper
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Reported at Goodland. At 5 W of Goodland a mesonet site reported a peak gust of 73 MPH. From 1:45 PM MST until 3:30 MST I-70 was closed from Goodland to the Colorado border due to a multi car accident near Ruleton. At 3 S of Goodland a semi pulling an empty livestock trailer was blown over on K-27. In Goodland a hundred-year-old tree 18 inch diameter tree was uprooted and a section of roof was blown off a house, landing in the front yard. A gust of 58 mph was reported 12 N of Goodland. After the strongest gust was reported the wind equipment mount was bent over.
High Wind, Sherman
- When
- December 31, 11:00 AM MST to 4:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 0 direct, 4 indirect
- Property damage
- $11,000
- Reported by
- NWS Employee
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Power pole was blown down in Kanorado during the afternoon, causing outages throughout the day. A seven car accident occurred at 1:20 pm MST 3 W of Ruleton due to the low visibilities.
High Wind, Rawlins
- When
- December 31, 12:00 PM CST to 5:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Peak winds were estimated based on mesonet stations in neighboring counties.
High Wind, Sherman
- When
- December 31, 11:00 AM MST to 3:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Barn roof blown off 3 N of Ruleton.
High Wind, Wallace
- When
- December 31, 12:00 PM MST to 4:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Property damage
- $6,000
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Reported at 12 SE of Sharon Springs. At 7 SW of Sharon Springs a mesonet site reported a gust of 67 MPH. At 8 SSE of Sharon Springs a mesonet site measured a 58 MPH gust. The high winds blew an electric pole onto a house in Sharon Springs, and a large tree limb fell onto a pickup.
High Wind, Greeley
- When
- December 31, 12:00 PM MST to 5:00 PM MST
- Where
- Greeley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Law Enforcement
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Reports of 12 inch diameter tree limb down along with numerous metal storage buildings and fences damaged. Numerous homes with shingles blown off.
High Wind, Thomas
- When
- December 31, 1:00 PM CST to 5:00 PM CST
- Where
- Thomas forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Reported from 2 N of Colby.
High Wind, Logan
- When
- December 31, 1:00 PM CST to 5:00 PM CST
- Where
- Logan forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Reported from 2 ESE of Oakley.
High Wind, Sheridan
- When
- December 31, 1:00 PM CST to 5:00 PM CST
- Where
- Sheridan forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Reported at Hoxie. High winds took off shingles from roof and blew tree branches down.
High Wind, Gove
- When
- December 31, 1:00 PM CST to 5:00 PM CST
- Where
- Gove forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
Reported at Grinnell. Relayed by KSN-TV.
High Wind, Graham
- When
- December 31, 1:00 PM CST to 4:00 PM CST
- Where
- Graham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
High Wind, Wallace
- When
- December 31, 12:00 PM MST to 4:00 PM MST
- Where
- Wallace forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Reported at Weskan. Relayed by the KSN-TV station. A wind gust of 53 kts (61 mph) was also reported at a mesonet site 2 S of Wallace.
High Wind, Wichita
- When
- December 31, 2:00 PM CST to 6:00 PM CST
- Where
- Wichita forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
Reported from 4 NNW of Marienthal.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, December 31, 20111 death · 1 injured · 109 kt wind · 17 events
- Avalanche in Wyoming, December 31, 20111 death · 1 event
- Winter Weather in Massachusetts, December 31, 20112 injured · $63,000 · 2 events
- High Wind in Kansas, December 31, 201161 kt wind · 12 events
- Winter Weather in Minnesota, December 31, 201110 events
- High Wind in Nebraska, December 31, 201155 kt wind · 9 events
- High Wind in Oklahoma, December 31, 201153 kt wind · 9 events
- High Wind in Nebraska, December 31, 201161 kt wind · 7 events
- High Wind in South Dakota, December 31, 201151 kt wind · 4 events
- High Wind in Colorado, December 31, 201197 kt wind · 3 events
- High Wind in Colorado, December 31, 2011$4,000 · 66 kt wind · 3 events
- High Wind in Kansas, December 31, 201151 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354153, 354154, 354163, 354175, 354196, 354164, 354172, 354177, 354179, 354185, 354189, 354190, 354192, 354180.